Thyroid Disorders Community
Did Too Much Armour Cause my Insomnia/Rapid Weight Loss/Hair Loss
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Did Too Much Armour Cause my Insomnia/Rapid Weight Loss/Hair Loss

I was dxed w/Hashi's 6 years ago after the birth of my 1st child.  I had always taken some form of T4 (88 mcg), with mediocre results -- headache, irritable, brain fog, acne, constipation, always cold, and high LDL -- yet "normal" TSH values.  So, I found an ND who agreed to work w/me to try armour.  

My Ft3 was low, and all else looked OK. So we started on 90g of armour.  Immediately, headache disappeared, my bowel movements normalized, and I felt great.  

After about 6 weeks, we retested, and my thyroid antibodies had gone up from 600 to 800, my Ft3 was in the upper end of normal, T4 was good, and TSH was in the very low end of normal.  

I noticed that my hair had thinned, I was very thin, and my face broke out in cystic ane.  My chest felt "tight," and I had full-blown insomnia (something that I've never, ever had).  I also had pain in the thyroid area of my neck and developed a chest cold.

A 24-hr saliva test showed that my cortisol was high in the afternoon and at night.  I felt as if I was in constant overdrive.  I  cut out all caffeine and cut the armour back to 60, then after a few days without any relief, to 30, and after another week, stopped the armour completely.  

It's been 2 weeks since I've stopped the armour (I'm currently not taking *any* thyroid meds) and I stil feel anxious, my chest is tight, it feels as if my heart is racing but it's actually around 75 bpm, my blood pressure is low, and I have terrible insomnia, a little nausea, and feel very thirsty at night.

What happened?  Did I take too much armour?  Were my adrenals just not ready for all that T3?  Is the armour still in my system?  How long does it take to get completely out?  Where do I go from here?  Should I go back to T4?  If so, when?  I'm desperate for sleep (I have 3 daughters, and am nursing the youngest who is 7 months oldl.
6 Comments Post a Comment
Blank
649848_tn?1357751184
Duplicate Post.
Blank
649848_tn?1357751184
Not sure what happened, but the post is gone; this is not a duplicate anymore.  
Blank
649848_tn?1357751184
It's unlikely that the Armour caused the insomnia, but always possible.  It seems that you had some symptoms of hyperthyroid (over medication), with the weight loss, chest tightness, etc.

It takes approximately 4-6 weeks for the T4 in the Armour to stabilize in your blood, so a decrease in medication would also take that long to take effect, because it takes time to get the medication out.

It would seem that the 90 mg was too much to start out on.  It's always best to start low and increase slowly, as needed.  

Armour has much more T3 in it, than the human body would produce, if it could.  Some people simply can't handle that much T3.  

What were your actual blood test results prior to starting the Armour and what were they after being on it for 6 weeks?  Please post them and be sure to include reference ranges, since those vary lab to lab and must come from your own report.  

Also, which antibody test(s) did you have?  

Are you doing anything in regards to the adrenal/high cortisol?
Blank
Avatar_m_tn
Thanks so much, Barb.  (I'm new to the board and posted twice, so I flagged one as a duplicate).  

I don't have all of my numbers b/c I don't have copies of my labs (I'll ask for them tomorrow). Pre armour my hashi's antibodies were 664. FT3 1.9 (range 2.3 - 4.2), TSH 1.08 (range 0.4 - 4.5), FT4 was "fine"

After taking 90 g armour for appprox 6 weeks. TSH was 0.55 (range 0.4 - 4.5), antibodies 822, and T3 and T4 "looked great" (again, I'll have to get the numbers).

It just seemed to me that there was a direct before-and-after regarding the insomnia; I did the saliva test b/c of my hair/weight/anxiety/insomnia symptoms, which I've never experienced before.

I'm taking Schizandra, melatonin, epsom salt baths, a slew opf vitamins (esp C, magnesium, Bs and D), strictly no caffeine, sea salt, and moderate exercise to try to address the cortisol issue.  I'm considering adding Phosphatidyl serine (PS) or Seriphos, and acupuncture.  I did get some relief for a few days w/the schizandra and melatonin so I cut back a bit on them (I hate to toake anything when I'm nursing), but again was up all night  after sleeping for only 2 hours the past 2 nights.

Thank you for yourhelp/ input!  I'm really at a loss, and can't help but think that, before I took the armour,  I never had trouble sleeping -- ever -- and now, I can't even tell you how awful this is.

Thank you again.
Blank
649848_tn?1357751184
"I did the saliva test b/c of my hair/weight/anxiety/insomnia symptoms, which I've never experienced before."........Those are all thyroid symptoms.

It's not unusual for antibody levels to fluctuate like that.  

I put very little stock in FT3 and FT4 that are "fine" or "look great", because what's fine or great for one person could be another person's h3ll.  Just being somewhere in the range, is not good enough for a lot of us, but we don't all need to be at the same levels, either.

You should always get a copy of your lab results for your records.  My lab reports have become my "running record".  I note on each report, the medication/dosage I was on, at the time the blood was drawn, and what if, any symptoms I had. That way, I know which levels I felt best at and what numbers to "target".......

I haven't been real familiar with schizandra, so I did some research.  It's an adaptogen, but is used mainly for alleviating fatigue, enhancing mental alertness, physical stamina, etc; it also decreasing appetite, which could account for the weight issue, as well........ maybe that's one you should eliminate from your regimen.  It's also not known whether it's safe for breast feeding or not, so best to err on the side of caution and avoid it. You might want to check out the following site:
http://www.webmd.com/vitamins-supplements/ingredientmono-376-SCHISANDRA.aspx?activeIngredientId=376&activeIngredientName=SCHISANDRA

It may also make a difference as to the time of day, the vitamins/minerals are taken.

I can't help wonder if your issues have less to do with the Armour and more to do with the supplements.
Blank
Avatar_m_tn
Thanks so much again, Barb.

Great advice re/lab reports.  Will keep copies from now on. I love the idea of "targeting" ones levels. Thank you.

To clarify, my sleep issues didn't begin until after 6 or so weeks on armour. This was also when I noticed that my hair was thin, that I had lost a lot of weight, and my skin was awful.

At that 6 week point, I also did the saliva test, which revealed elevated cortisol in the afternoon and night -- it was fine in the morning, but then started to go awry at around 3 pm..  (Could the T3 have been too much for my adrenals?)

Then, to help alleviate the insomnia, and reduce the cortisol, my ND recommended the schizandra and melatonin. I've never taken either, but I have seen these mentioned on the Stop the Thyoid madness website, too, to help w/cortisol issues like mine.  

Prior to the armour/insomnia, I was taking only a multivitamin in the morning, when I remembered to.  I've only added the magnesium, C, etc., since that 6-week point in time to try to help calm things down and get things back to normal.. I take the vitamins with food in the morning and noonish with luch; never at night.

Btw, is insomnia a hyperthyroid symptom?

The only thing  that had changed in my life prior to the insomnia/weight loss/hair was switching from 88 mcg of Levoxyl to 90 g of Armour, so that's why I'm blaming everything on the armour (rightly or wrongly).

Thanks again!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Thyroid Answerers
649848_tn?1357751184
Blank
Barb135
FL
Avatar_m_tn
Blank
gimel
MI
168348_tn?1379360675
Blank
ChitChatNine
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia
Avatar_f_tn
Blank
goolarra
Sisters, OR
Avatar_m_tn
Blank
flyingfool
WI